Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Aberdeen, SD

June 24, 2011Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2011, 10:42 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 10:42 PM CDT (03:42 UTC)
Expired
Jun 24, 2011, 11:27 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 181 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.5
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KABR 250342
SVRABR
SDC075-085-250445-
/O.NEW.KABR.SV.W.0056.110625T0342Z-110625T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF VAN METRE...OR 13 MILES NORTH OF MURDO...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  JONES AND NORTHWESTERN LYMAN COUNTIES.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4405 10099 4417 10095 4418 9997 4391 9993
TIME...MOT...LOC 0342Z 264DEG 27KT 4408 10067
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
2 follow-up statements
165 
WWUS53 KABR 250405
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 PM CDT FRI JUN 24 2011

SDC075-085-250445-
/O.CON.KABR.SV.W.0056.000000T0000Z-110625T0445Z/
LYMAN SD-JONES SD-
1105 PM CDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 1145 PM CDT...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF WENDTE...OR 17
MILES SOUTH OF FORT PIERRE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN JONES AND NORTHWESTERN LYMAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4403 10058 4416 10060 4417 10037 4417 9997
      4405 9995
TIME...MOT...LOC 0406Z 265DEG 29KT 4413 10046
WIND...HAIL 60MPH <.75IN

$$
HINTZ
393 
WWUS53 KABR 250427
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT FRI JUN 24 2011

SDC075-085-250437-
/O.CAN.KABR.SV.W.0056.000000T0000Z-110625T0445Z/
LYMAN SD-JONES SD-
1127 PM CDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES AND
NORTHWESTERN LYMAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.

LAT...LON 4403 10058 4416 10060 4417 10037 4417 9997
      4405 9995
TIME...MOT...LOC 0427Z 265DEG 29KT 4414 10022

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:55 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 24, 8:55 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT FRI JUN 24 2011

.UPDATE...
CURRENTLY MCS TAKING SHAPE ACROSS WESTERN SD...WITH DISCRETE
SUPERCELLS ASSOCIATED WITH DEVELOPING LINE. EXPECT LINE TO HOLD
TOGETHER ALTHO LATEST RUC SHOWS AN ABSENCE OF A DEVELOPING 850HPA
JET OVERNIGHT. CONCERN WILL TURN FROM CHC OF SEVERE TO POTENTIAL
OF HEAVY RAIN IN A SHORT PERIOD OF TIME FOR THE SWOLLEN MO RIVER
AREAS. CURRENT KUDX 88D ESTIMATED 1HR RAINFALL IS FROM 1.00 TO
1.50 INCHES. UPDATED ZONES A BIT EARLIER TO ACCOUNT FOR TSTORM
WATCH BOX...BUT ALL IN ALL CURRENT ZONES IN FINE CONDITION AND
ONLY HOURLY TEMP/DWPT/WIND TWEAKS HAVE BEEN NECESSARY.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THE POTENTIAL FOR SEVERE STORMS OVER THE NEXT COUPLE OF DAYS WILL
BE THE MAIN FORECAST CHALLENGE.

A BROAD UPPER LEVEL TROF OVER THE PAC NW WILL SLOWLY TRACK
EASTWARD THROUGH THE SHORT TERM. THIS TROF...ALONG WITH LLM WILL
RESULT IN THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER
THE NORTHERN PLAINS THROUGH SUNDAY NIGHT.

AS OF 19Z A VIGOROUS SHORT WAVE IS TRACKING ACROSS WYOMING. THIS
SHORT WAVE WILL INTERACT WITH MODERATE INSTABILITY ACROSS THE
WESTERN DAKOTAS TO RESULT IN THUNDERSTORM DEVELOPMENT. CU IS
BEGINNING TO DEVELOP OVER THE BLACK HILLS WITH ADDITIONAL CU
DEVELOPING FARTHER WEST OVER WYOMING. WITH AN ESE STORM
MOTION...BELIEVE WHEN CONVECTION DEVELOPS OVER THE BLACK
HILLS...THEY SHOULD CLIP THE SW CWA. MODELS ARE SHOWING DECENT
CAPE VALUES IN THE HAIL GROWTH REGION WHICH SPC HAS PICKED UP ON
BY INCREASING THEIR DAY 1 HAIL OUTLOOK.

WHILE PCPN SHOULD EXIT THE CWA BY 12Z SATURDAY...A FEW MODELS ARE
KEEPING CONVECTION ACROSS THE EASTERN CWA THROUGH AT LEAST 15Z.
SINCE THIS IS NOT ENTIRELY IMPOSSIBLE WILL INCREASE POPS TO A LOW
END CHANCE FOR THE EASTERN CWA. BY LATE IN THE AFTERNOON ON
SATURDAY...A STRONGER MID LEVEL SHORT WAVE IS EXPECTED TO TRACK
ACROSS THE REGION. WHILE THE SURFACE BOUNDARY WILL BE SOMEWHAT
ILL- DEFINED...THERE WILL BE DECENT LIFT AND INSTABILITY TO RESULT
IN STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THERE IS SOME TIMING
ISSUES BETWEEN THE NAM12 AND THE GFS WITH THIS SHORT WAVE...WITH
THE NAM BEING THE SLOWER OF THE TWO. WILL MAINTAIN HIGH END CHANCE
POPS ESPECIALLY FOR THE WESTERN HALF OF THE CWA BEGINNING AT 18Z.

CONVECTIVE PARAMETERS INCREASE SIGNIFICANTLY ON SUNDAY AHEAD OF A
COLD FRONTAL BOUNDARY. MODELS ARE IN A FAIR AGREEMENT WITH THE A FRONTAL
BOUNDARY BRING DRAPED ACROSS NE ND AND SOUTHWESTWARD TO SW SD
AROUND 18Z. DECENT MOISTURE CONVERGENCE ALONG THE FRONT WILL
RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH SOME
THUNDERSTORMS. ADD INTO THE MIX GOOD 0-1 KM SHEAR VECTOR VALUES
AND A HIGH SIGNIFICANT TOR PARAMETER LEADS THIS FORECAST TO
SUGGEST TORNADOES COULD BE POSSIBLE SUNDAY AFTERNOON. WHILE NOT
MENTIONED IN THIS FORECAST PACKAGE...WILL SUGGEST LATER FORECAST
SHIFT CONSIDER ADDING SEVERE MENTION SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES ARE IN PRETTY GOOD
AGREEMENT THROUGH THE LONG TERM ACROSS THE UNITED STATES. AFTER AN
UPPER LEVEL LOW PRESSURE TROUGH PUSHES THROUGH ON MONDAY...THE
LARGE UPPER LEVEL HIGH PRESSURE AREA ACROSS THE SOUTHERN US WILL
EXPAND NORTHWARD INTO THE CENTRAL US INTO THE MIDDLE OF THE WEEK.
WILL KEEP IN THE SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
CWA FOR MONDAY AS THE UPPER LEVEL TROUGH MOVES ACROSS. MONDAY AND
TUESDAY WILL BE THE LAST BELOW NORMAL TEMPERATURE DAYS ACROSS THE
CWA AS SURFACE HIGH PRESSURE OUT WEST SLIDES ACROSS THE REGION. AS
THIS MOVES EAST...WARMER AIR WILL RETURN FOR WEDNESDAY AND
THURSDAY AS THE UPPER LEVEL HIGH PRESSURE AREA BUILDS OVER THE
REGION. THE WARMER AIR ALOFT WILL CAP OFF MUCH OF THE CWA FOR BOTH
WEDNESDAY AND THURSDAY FOR ANY THUNDERSTORM ACTIVITY. TEMPERATURES
WILL RISE TO ABOVE NORMAL WEDNESDAY AND THURSDAY INTO THE UPPER
80S TO THE LOWER 90S AND MAYBE EVEN WARMER WITH MOSTLY CLEAR
SKIES. THE MODELS CONTINUE TO SHOW A STRONG UPPER LEVEL LOW
PRESSURE TROUGH COMING OFF THE PACIFIC AND UP THE WESTERN SIDE OF
THE CENTRAL US RIDGE. THIS WILL BRING A CHANCE OF THUNDERSTORMS
FOR MAINLY THURSDAY NIGHT INTO EARLY FRIDAY ACROSS THE CWA. A COLD
FRONT BEHIND THIS TROUGH AXIS WILL ALSO BRING COOLER TEMPERATURES
FOR FRIDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

DEVELOPING MCS ACROSS WESTERN SD WILL CONTINUE TO TREK EASTWARD
INTO THE KPIR AND KMBG AERODROMES WITHIN THE NEXT COUPLE OF HOURS.
CURRENTLY HAVE VCTS MENTION IN KMBG/KPIR TERMINAL FCSTS AND WILL
NEED TO AMEND ONCE TIME OF ARRIVAL IS A BIT MORE CERTAIN. HAVE
HELD OFF ON MENTION OF TSRA IN THE KABR AND KATY TERMINAL UNTIL
NEAR OR SHORTLY AFTER 06Z AND AGAIN WILL TWEAK ONCE TIME OF
ARRIVAL BECOMES MORE CERTAIN. ONCE LINE MOVES THROUGH RESPECTIVE
TAF SITES...EXPECTING CIGS TO CLIMB WITH NO WEATHER THEN EXPECTED
FOR THE REMAINDER OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 5:57 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
557 AM CDT FRI JUN 24 2011

SDZ003-004-009-015-016-033>036-045-048-051-251100-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
557 AM CDT FRI JUN 24 2011 /457 AM MDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THIS AFTERNOON INTO THIS EVENING...MAINLY ALONG AND WEST OF THE
MISSOURI RIVER.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS
MAY BECOME SEVERE EACH OF THESE TWO DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS
EVENING ALONG AND WEST OF THE MISSOURI RIVER VALLEY.

MNZ039-046-SDZ005>008-010-011-017>023-037-251100-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
557 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...PRIMARILY
ALONG AND WEST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO
RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS
AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS
MAY BECOME SEVERE EACH OF THESE TWO DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, Jun 24, 10:03 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT FRI JUN 24 2011

SDZ045-250345-
JONES-
1003 PM CDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN JONES
COUNTY UNTIL 1045 PM CDT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CAPA...OR 19 MILES
NORTHEAST OF KADOKA...MOVING EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE OKATON...MURDO...WESTOVER AND
DRAPER.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:14 PM CDTSevere Thunderstorm WarningABRJones61 min
Jun 24, 11:25 PM CDTFlash Flood WarningABRHughes, Stanley3 hr
Jun 25, 3:33 PM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Corson, Day, Dewey and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.